Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 317, NWS Jackson, MS

August 5, 2004Copiah County, Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 5, 2004, 4:45 PM CDT for Copiah County, Simpson County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 4:45 PM CDT (21:45 UTC)
Expired
Aug 5, 2004, 5:30 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Copiah County, MS, Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 50 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 052145
SVRJAN
MSC029-127-052230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
445 PM CDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIMPSON COUNTY IN CENTRAL MISSISSIPPI
  COPIAH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 530 PM CDT

* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF GEORGETOWN...OR ABOUT 7
  MILES SOUTHEAST OF CRYSTAL SPRINGS...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR GEORGETOWN AT 500 PM CDT
  BE NEAR LORMAN AT 515 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3201 9023 3191 9037 3173 9025 3176 9012
      3177 8996

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:52 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 5, 2:52 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
252 PM CDT THU AUG 5 2004

.SHORT TERM...
COOL TEMPERATURES ON THEIR WAY.

COLD FRONT CURRENTLY EXTENDS FROM JUST SOUTH OF A LINE FROM BNA...TO
TUP...TO GWO...TO SHV.  SCT SHRA/TSRA HAVE BEGUN TO ERUPT ALONG THIS
BOUNDARY. THIS ACTIVITY WILL MOVE SOUTHEAST. HWO HIGHLIGHTS STRONG
STORM POTENTIAL PRIMARILY ALONG AND SOUTH OF THE I20 CORRIDOR.

WIND SHIFT LINE COINCIDENT WITH THE AFOREMENTIONED FRONT IS
DISJOINTED FROM THE SHARP DEWPOINT DROP WHICH IS OCCURRING OVER
NORTHERN ARK AND NORTHWEST TENN. DEWPOINTS SOUTH OF THIS AREA REMAIN
IN THE 70S...WHILE TO THE NORTH DEWPOINTS DROP AS LOW AS THE MID
50S. IR SAT IMAGERY SHOWS THIS DELINEATION QUITE WELL AND HAVE
TIMED OUR DEWPOINT DROP THIS EVENING BY USING THE DISTANCE
SPEED TOOL. THE COLD FRONT WILL CONTINUE A STEADY PACE TO THE SOUTH
THIS EVENING. WILL RELY ON RADAR TRENDS TO FINALIZE THIS EVENING/S
RAIN CHANCES...BUT AT THIS POINT...AM EXPECTING ONLY THE SOUTHERN
ZONES TO BE INCLUDED IN THE RAIN CHANCES.

TONIGHT THRU FRIDAY NIGHT...A LOOK AT THE CALENDAR AND ONE SEES THAT
IT IS INDEED AUGUST...HOWEVER THE AIRMASS INFILTRATING THE AREA IN
THE SHORT TERM IS REMINISCENT OF LATE SEPTEMBER. CAA BEGINS IN
EARNEST OVERNIGHT. WITH DRY AIR ADVECTION LAGGING...KEPT LOWS AROUND
70 IN MY SOUTH...OTHERWISE TEMPS WILL DROP INTO THE MID AND UPPER
60S IN MY NORTH AND CENTRAL. DESPITE CLEAR SKIES...CONTINUED CAA AT
LOW LEVELS WILL PREVENT HIGHS FROM GETTING ABOVE THE MIDDLE 80S.
SEEING AS THOUGH THE MIDWEST HAS STRUGGLED GETTING INTO THE UPPER
70S TODAY...HIGHS IN THE LOWER 80S MAY BE POSSIBLE MY NORTHERN
ZONES. CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR EXCELLENT
RADIATIONAL COOLING CONDITIONS FRIDAY NIGHT. RECORD LOWS ARE
EXPECTED TO FALL IN BOTH KJAN AND KMEI. THE RECORD AT KJAN IS 62 SET
IN 1900...WHILE THE RECORD AT KMEI IS 60 IN 1948. WILL CONTINUE
GOING FORECAST OF 60 AT KJAN AND 58 AT KMEI.

SATURDAY AND SUNDAY...PLEASANT TEMPS WILL CONTINUE THROUGH THE
WEEKEND. WITHOUT MUCH IN THE WAY OF LOW LEVEL WAA EXPECTED...HAVE
OPTED TO KEEP HIGHS BELOW GUIDANCE WITH MID 80S SATURDAY AND UPPER
80S SUNDAY. GOING FORECAST FOR SATURDAY NIGHT WAS QUITE REASONABLE
WITH LOWS IN THE LOWER 60S. ONE CAVEAT FOR SATURDAY NIGHT/S
MINS IS THAT BOTH THE ETA AND GFS TRACK A WEAK INVERTED TROUGH
ACROSS THE GULF COAST...THIS MAY BE ENOUGH TO DEVELOP CLOUD COVER
ACROSS MY FAR SOUTHERN COUNTIES AND HAVE TWEAKED LOWS UP TOWARD THE
MID 60S IN THESE AREAS.

.LONG TERM...
NO MAJOR CHANGES WERE NEEDED TO THE EXTENDED. MED RANGE GUIDANCE
CONTINUES AN AMPLIFIED UPPER LEVEL PATTERN OVER THE CONUS. MONDAY
AND TUESDAY FEATURE A WARMING TREND BACK TO SEASONAL AVERAGES AHEAD
OF YET ANOTHER STRONG SHORTWAVE TROUGH THAT IS EXPECTED TO DIVE
SOUTHEASTWARD OUT OF SOUTH CENTRAL CANADA. A BIT OF UNCERTAINTY
AMONGST THE GUIDANCE AS TO WHETHER OR NOT THE ASSOCIATED COLD FRONT
WILL MAKE IT THROUGH THE AREA DURING THE MIDDLE OF NEXT WEEK. MUCH
WILL DEPEND ON THE EXACT TIMING OF THE UPPER LEVEL DISTURBANCE AND
WHETHER OR NOT IT CAN PHASE WITH THE POLAR VORTEX OVER EASTERN
CANADA. WILL OPT TO FOLLOW THE 05/00Z OPS EURO AND THE 05/00Z GFS
ENS MEAN AND STALL THE COLD FRONT OVER THE LOWER MS RIVER VALLEY WED
AND THUR. HAVE CONTINUED CHANCE POPS WITH TEMPS HOVERING NEAR
SEASONAL AVERAGES.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON   67  86  60  86 /  10   0   0   0
MERIDIAN  67  86  58  86 /  10   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

GAGAN
Hazardous weather outlook, Aug 5, 1:40 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT THU AUG 05 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061840-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
140 PM CDT THU AUG 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON...MAINLY SOUTH OF A LINE FROM RAYVILLE  LOUISIANA TO
CANTON TO MACON MISSISSIPPI. AFTERNOON THUNDERSTORMS WILL DEVELOP
ALONG AND JUST AHEAD OF A COLD FRONT THAT WILL PUSH THROUGH THE
STATE OVERNIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
WIND GUSTS NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 5, 2:57 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
257 PM CDT THU AUG 5 2004

MSZ043-048-049-052100-
HINDS-MADISON MS-RANKIN-
257 PM CDT THU AUG 5 2004

AT 255 PM WEATHER SERVICE RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS JUST NORTHWEST OF NORTH JACKSON AND WEST OF
RIDGELAND. THIS ACTIVITY IS MOVING SOUTHEAST AT AROUND 25 TO 30 MPH
AND WILL PASS ACROSS A GOOD DEAL OF THE JACKSON METROPOLITAN AREA
BY 400 PM. THIS CLUSTER OF STORMS WILL PRODUCE FREQUENT LIGHTNING...
HEAVY DOWNPOURS AND GUSTY WINDS TO 45 MPH. WIND GUSTS OF THIS
SPEED MAY BLOW OVER A FEW TREES...ESPECIALLY THOSE LOCATED WHERE THE
GROUND MAY BE DAMP. THE LOCALLY HEAVY RAINFALL WILL PRODUCE
MINOR PONDING OF WATER ON ROAD SURFACES AND IN LOW LYING AREAS.

50
Special weather statement, Aug 5, 3:36 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
336 PM CDT THU AUG 5 2004

MSZ048-052110-
HINDS-
336 PM CDT THU AUG 5 2004

AT 336 PM DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST SOUTH OF
EDWARDS IN WESTERN HINDS COUNTY. THE STORM IS MOVING TO THE SOUTHEAST
AT 30 MPH AND IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...
WHICH COULD BLOW OVER A FEW TREES. IN ADDITION TO THE SMALL HAIL AND
WINDS... PEA SIZED HAIL...BRIEF HEAVY DOWNPOURS AND CONTINUOUS
LIGHTNING CAN BE EXPECTED AS THE STORM PASSES. THE LOCALLY HEAVY
RAINFALL WILL PRODUCE MINOR PONDING OF WATER ON ROAD SURFACES AND IN
LOW LYING AREAS.

18/HENRY
Special weather statement, Aug 5, 3:50 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT THU AUG 5 2004

MSZ049-052135-
RANKIN-
350 PM CDT THU AUG 5 2004

AT 350 PM DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF PUCKETT...MOVING SOUTHEAST AT 30 MPH. THIS STORM IS
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...WHICH COULD BLOW OVER A
FEW TREES. IN ADDITION TO STRONG WINDS...BRIEF HEAVY DOWNPOURS AND
FREQUENT LIGHTNING CAN BE EXPECTED AS THE STORM PASSES.

36
Special weather statement, Aug 5, 4:25 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
425 PM CDT THU AUG 5 2004

LAZ024-052155-
CATAHOULA-
425 PM CDT THU AUG 5 2004

AT 425 PM DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHEAST OF ROSEFIELD...MOVING SOUTHEAST AT 30 MPH. THIS STORM IS
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...WHICH COULD BLOW OVER A
FEW TREES. IN ADDITION TO STRONG WINDS...BRIEF HEAVY DOWNPOURS AND
FREQUENT LIGHTNING CAN BE EXPECTED AS THE STORM PASSES.

18/HENRY
Special weather statement, Aug 5, 4:29 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
429 PM CDT THU AUG 5 2004

MSZ054>056-052200-
COPIAH-SIMPSON-SMITH-
429 PM CDT THU AUG 5 2004

AT 425 PM DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
THAT STRETCHES FROM CRYSTAL SPRINGS TO RALIEGH...MOVING SOUTHEAST AT
30 MPH. STORMS WITHIN THIS LINE ARE CAPABLE OF PRODUCING WIND GUSTS
TO 50 MPH...WHICH COULD BLOW OVER A FEW TREES. IN ADDITION TO STRONG
WINDS...BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING CAN BE EXPECTED
AS THE STORM PASSES.

18/HENRY

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:01 PM CDTSevere Thunderstorm WarningJANJefferson29 min
Aug 5, 5:17 PM CDTSevere Thunderstorm WarningJANAdams43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.